Docetaxel-associated Myalgia-arthralgia Syndrome in Patients With Breast Cancer

the ONA take:

In patients with breast cancer, a higher body surface area may be associated with an increased risk for developing docetaxel-related myalgia-arthralgia syndrome (M-AS), according to findings published in Breast Cancer – Targets and Therapy.

To evaluate the prevalence of, and risk factors associated with, docetaxel-related M-AS, researchers retrospectively analyzed data from 67 women with breast cancer who had received adjuvant chemotherapy with fluorouracil, epirubicin, and cyclophosphamide, followed by docetaxel with or without trastuzumab. Of those, 19 patients developed M-AS after the first administration of docetaxel while the rest did not experience the syndrome.

The investigators found that patients who developed M-AS had a significantly higher mean body surface area (P = .013) and had a higher likelihood of receiving less than the intended number of cycles of docetaxel (P = .033); however, the researchers observed no significant differences in age, menopause status, cancer stage, or histology between the 2 groups. There were also no associations between conditions that may predispose to peripheral neuropathy or musculoskeletal pain, such as diabetes mellitus or rheumatologic diseases, and development of M-AS.

Among the 19 patients who developed M-AS, the most common treatments included extended corticosteroids, nonsteroidal anti-inflammatory drugs, opioids, and atypical antiepileptics. Future larger studies should evaluate whether genetic polymorphisms contribute to the risk of M-AS in this population.

Breast Cancer: Targets and Therapy
Breast Cancer: Targets and Therapy

Background: As taxanes are increasingly used in oncology, the myalgia–arthralgia syndrome (M-AS) that represents an adverse effect of these drugs is becoming more common. Nevertheless, information regarding predisposing factors, prevention, and therapy of the syndrome is still lacking.

Patients and methods: Women who had received docetaxel as part of the FEC-D(T) regimen for the adjuvant treatment of breast cancer were retrospectively identified from the records of our oncology department. Data on demographics, disease specifics, adverse effects, and treatment were reviewed. Patients were divided into two groups: those who developed M-AS after docetaxel treatment and those who did not develop the syndrome. The two groups were compared to identify risk factors for M-AS. Effectiveness of drugs used for M-AS was evaluated.

Results: Sixty-seven patients were identified as fulfilling the inclusion criteria. Nineteen patients developed the M-AS after the first docetaxel administration. Forty-eight patients did not develop the syndrome. Three patients in this group were excluded because they had been taking gabapentin or pregabalin at the time of docetaxel administration for another indication. The remaining 45 patients constituted the control group. The two groups were similar in age, menopause status, stage of their cancer, and histology. The M-AS group had a higher median body surface area and was more likely to receive less than the three intended cycles of docetaxel. Nonsteroidal anti-inflammatory drugs, atypical antiepileptics, extended corticosteroids, and opioids were drugs used as M-AS treatments.

Conclusion: Docetaxel-associated M-AS is an adverse effect causing incomplete drug treatment. Possible risk factors and effectiveness of treatments for the syndrome are presented.


Keywords: myalgia–arthralgia syndrome, taxanes, gabapentin, pregabalin, adverse effects 

INTRODUCTION

Taxane-based chemotherapy regimens constitute one of the most widely used cytotoxic antineoplastic treatments for various cancers including breast, gynecologic, lung, and genitourinary malignancies. Taxanes have a well-known toxicity profile that includes bone marrow suppression, hypersensitivity reactions, skin toxicities, dose-limiting peripheral sensory neuropathy, and alopecia.1 The taxane-induced myalgia–arthralgia syndrome (M-AS) is a less well-understood toxicity, and it is distinct from taxane-associated peripheral neuropathy. M-AS presents most often with moderate or severe generalized musculoskeletal pain the first hours or days after taxane administration. Although in our clinical experience, severe pain after taxane administration is commonly encountered as a factor leading to patients' requests for discontinuation of treatment, no data exist on the incidence of this occurrence that could decrease the overall efficacy of oncologic treatment. There is no consensus with regard to the treatment of this adverse effect. Various pharmacologic agents have been anecdotally reported as useful in treating the syndrome, but no randomized data exist.2,3

We performed a retrospective review of the records in our clinic to identify patients treated with docetaxel for localized breast cancer who experienced taxane-induced M-AS so as to investigate possible risk factors for developing the syndrome and the effect that the syndrome has in delivering the scheduled dose of docetaxel, and to evaluate drug treatments.   

Page 1 of 5
You must be a registered member of ONA to post a comment.

Sign Up for Free e-newsletters

Regimen and Drug Listings

GET FULL LISTINGS OF TREATMENT Regimens and Drug INFORMATION

Bone Cancer Regimens Drugs
Brain Cancer Regimens Drugs
Breast Cancer Regimens Drugs
Endocrine Cancer Regimens Drugs
Gastrointestinal Cancer Regimens Drugs
Genitourinary Cancer Regimens Drugs
Gynecologic Cancer Regimens Drugs
Head and Neck Cancer Regimens Drugs
Hematologic Cancer Regimens Drugs
Lung Cancer Regimens Drugs
Other Cancers Regimens
Rare Cancers Regimens
Skin Cancer Regimens Drugs